Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 93, NWS Quad Cities, IA

June 1, 2000Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 1, 2000, 7:12 PM CDT for Stephenson County, Illinois. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2000, 7:12 PM CDT (00:12 UTC)
Expired
Jun 1, 2000, 8:00 PM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stephenson County, IL

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:20 PM CDTHail 0.75Freeport, IL
Jun 1, 7:30 PM CDTThunderstorm WindFreeport, IL
Jun 1, 7:50 PM CDTThunderstorm WindRock City, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WUUS53 KDVN 020012
SVRMLI
ILC177-020100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 PM CDT THU JUN 1 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENSON COUNTY IN NORTHWEST ILLINOIS

* UNTIL 800 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 1 MILE
  NORTHWEST OF MC CONNELL...OR 11 MILES SOUTHWEST OF MONROE...MOVING 
  EAST SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   BUENA VISTA BY 715 PM CDT.
   ORANGEVILLE BY 720 PM CDT.
   CEDARVILLE BY 725 PM CDT.
   AFOLKEY BY 725 PM CDT.
   DAKOTA BY 730 PM CDT.
   LOST LAKE BY 735 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4250 8985 4236 8982 4221 8944 4250 8944

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:37 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 1, 2:37 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 PM CDT THU JUN 1 2000

SYNOPTIC PICTURE THIS AFTERNOON SHOWS LOW AMPLITUDE FLOW AT 500H ACROSS
NORTHERN TIER OF U.S...WITH SHARP SHORT WAVE OVER THE DAKOTAS...A CLOSED
LOW OVER VANCOUVER...AND A LARGE HIGH OVER THE SOUTHEAST U.S.  AT THE
SURFACE...A 1009 LOW WAS OVER RST...WITH A COLD FRONT EXTENDING THROUGH
DSM TO MKC...AND A 20 DEGREE TEMP CONTRAST ACROSS FRONT.

THE MODELS INITIALIZED WELL AT 500H WITH THE ETA HAVING THE EDGE ON
THE DAKOTAS SHORT WAVE.  THE ETA WAS ALSO THE BEST WITH THE SURFACE
FRONT AND TROUGH.  THE PRIMARY FORECAST CONCERN THIS GO-ROUND IS THE
COLD FRONT THIS EVENING AND TONIGHT...AND POSSIBLE SEVERE WEATHER.
ANOTHER CONCERN IS PRECIP ON DAY 3/SUNDAY.

THE ETA/NGM/AVN AGREE ON PUSHING COLD FRONT THROUGH AREA AND TO THE
SOUTH BY 12Z FRIDAY...WITH CONSIDERABLY COOLER AIR FOR THE NEXT FEW
DAYS.  AT 48 HOURS...MODELS AGREE MODERATELY WELL AT 500H ON PLACEMENT
AND DEPTH OF PACIFIC NORTHWEST LOW...WHICH WILL BE A PLAYER IN DVNS
WEATHER IN THE 72 HOURS TIME FRAME.  AT THE SURFACE...ALL HAVE A LOW
JUST WEST OF RAPID CITY WITH THE NGM AND AVN BEING CONSIDERABLY DEEPER
THAN THE ETA.  LOOKING FURTHER OUT IN TIME...THE MEDIUM RANGE MODELS
ARE IN DISAGREEMENT FOR SUNDAY.  MRF...AND 12Z AVN RUN...SHOW COLD
FRONT MOVING THROUGH THE FORECAST AREA.  THE EUROPEAN...UK...AND
CANADIAN DOWNPLAY THIS SCENARIO...AND INSTEAD HAVE A LOW AND
ASSOCIATED FRONT WELL SOUTH.  WILL STICK WITH MRF/AVN SCENARIO...SINCE
12Z AVN IS THE NEWEST RUN.  ALL THE MEDIUM RANGE MODELS DO AGREE ON
500H WAVE MOVING EAST MONDAY...AND A HIGH BUILDING IN TUESDAY.

THE COLD FRONT WILL REACH CID BY 00Z AND DVN BY 003Z...MOVING
SOUTHEAST OF THE FORECAST AREA BY 09Z.  HIGH PRESSURE WILL BUILD IN
FRIDAY...WITH A 1029 HIGH CENTERED OVER DBQ FRIDAY NIGHT.  SATURDAY
WILL SEE A SOUTHERLY FLOW DEVELOP AHEAD OF A TROUGH MOVING INTO THE
PLAINS.  THE COLD FRONT WILL APPROACH THE AREA SATURDAY NIGHT...AND
MOVE THROUGH SUNDAY...PULLING ENOUGH MOISTURE INTO THE AREA AHEAD OF
IT TO TRIGGER CONVECTION.

WILL STAY CLOSE TO CURRENT FORECAST...ALTHOUGH MAY SHADE TEMPS UP A
NOTCH FRIDAY PER NEW FWC/FAN GUIDANCE.  OTHERWISE...EVERYTHING ON
TRACK.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ARKELL

In the hours before

Local storm report, Jun 1, 4:47 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    4 N PALO                  IA   1 INCH HAIL
06/01/00   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 1, 5:32 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    FARLEY                    IA   60 MPH TSTM GUST
06/01/00   DUBUQUE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 1, 5:48 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
548 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    CEDAR RAPIDS              IA   URBAN FLOODING
06/01/00   LINN                           6 TO 12 INCHES OF WATER
                                          COVERING STREETS FROM
                                          SIDEWALK TO SIDEWALK.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 1, 6:11 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..6..

0520 PM    CEDAR RAPIDS ARPT         IA   63 MPH TSTM GUST
06/01/00   LINN                           FAA TOWER STAFF
Local storm report, Jun 1, 6:16 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    MT VERNON                 IA   WIND DAMAGE
06/01/00   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
                                          TREE DAMAGE
Local storm report, Jun 1, 6:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    SHERRILL                  IA   .75 INCH HAIL
06/01/00   DUBUQUE                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.